Zerbaxa Dosing Problems Result in FDA Warning
Amid reports of medication errors and dosing confusion involving the antibacterial drug Zerbaxa, federal drug regulators have issued a warning for health care providers and required updates to the drug labeling that reflect the sum of the two active ingredients contained in the medication.
The FDA issued a drug safety communication on May 20, indicating that Zerbaxa dosing problems may be caused by the way the drug is currently labeled.
Over the past few months, at least seven incidents have been reported where pharmacies indicate that they made medication errors because of how the drug strength was presented on the label.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Zerbaxa is a combination of the drugs ceftolozane and tazobactam, and belongs to a class of antibacterial drugs known as beta-lactam/beta-lactamase. The drug, approved in December, is made by Cubist Pharmaceuticals, which was purchased by Merck & Co. in January. It is used to treat complicated urinary tract infections and is also approved to treat intra-abdominal infections in combination with metronidazole.
Other drugs of this class express the drug’s strength as a combination of the active ingredients. However, Zerbaxa labels included the drug strength of the two active ingredients separately.
In four of the seven reported cases, pharmacists accidentally gave patients 50% more of the drug than was prescribed by their doctor. In three of the cases, the pharmacist caught the error before it got to patients. No adverse events were reported in any of the incidents.
“In all cases, the total dose of Zerbaxa prescribed was either 1.5 grams or 3 grams, which the prescriber intended to represent the sum of the two ingredients,” the FDA warning notes. “However, the dose to be administered to the patient was calculated based on the amount of ceftolozane in the Zerbaxa vial, which is 1 gram, resulting in a 50% overdose.”
The FDA has ordered the vial and carton labeling for Zerbaxa be changed to be made more clear in order to avoid medication errors. The agency urges any doctors or patients who experience adverse reactions or medication errors involving Zerbaxa to submit a report to the FDA MedWatch program.
"*" indicates required fields
More Top Stories
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.
A group of plaintiffs have filed a motion with the U.S. JPML seeking consolidation of all Bard implanted port lawsuits before one judge for pretrial proceedings.
A Tepezza hearing loss lawsuit accuses the manufacturer of failing to provide adequate warning about the risks of the thyroid eye disease drug.